Patient Suffers Scarring After Using Cortisone Prior to Laser Resurfacing


This case takes place in Chicago where a patient underwent a laser resurfacing procedure but ended up with major necrosis on his left side which healed with scarring. The plastic surgeon believes the patient’s use of corticosteroids in the past and his use of corticosteroids one month before the surgery caused the necrosis, as opposed to surgical error being the cause. The surgeon reportedly gave the patient a list of medications to avoid within 2 weeks of surgery including prednisone and cortisone. However, the patient claimed he asked permission from the doctor to take the cortisone less than 2 months prior to the surgery, to which the doctor approved.

Question(s) For Expert Witness

  • 1. Is it possible that corticosteroid usage and past hydrocodone use is the cause of the necrosis?

Expert Witness Response E-007175

Expert-ID: E-007175

It is highly unlikely that the these drugs could cause necrosis as the defense described. While corticosteroids could impact wound healing, the relatively low frequency of use, minimal dose of the corticosteroids, and distant proximity to the surgical event makes me think the relationship is not plausible. Any possible skin or tissue reactions that could be related to the hydrocodone (or acetaminophen in the combination) are not plausible given the patient’s regular past use — such events would not be spontaneously brought on by surgery.

RELATED EXPERT WITNESSES

Post Tags